Simvastatin in non-insulin-dependent diabetic patients with hypercholesterolaemia
The original publication is available at http://www.samj.org.za
The objective of this study was to evaluate the lipid-lowering effect of simvastatin in non-insulin-dependent diabetes mellitus (NIDDM) patients with hypercholesterolaemia while possible clinical and biochemical adverse effects were monitored for. Forty-three NIDDM patients with hypercholesterolaemia (total cholesterol ≥6,5 mmol/l) used simvastatin after a detailed clinical laboratory evaluation as well as a 4-week wash-out period and a 4-week placebo baseline period. Simvastatin treatment was initiated with a 10 mg dose for 6 weeks; this was increased to 20 mg and 40 mg at 12 and 18 weeks of follow-up respectively if the total cholesterol level had not decreased to below 5,17 mmol/l. Patients were placed on a lipid-lowering diet and continued to take any regular non-lipid lowering medication throughout the trial; side-effects were monitored at 6-week intervals until patients had taken simvastatin for 24 weeks. The mean total cholesterol level was reduced by 22,2% at the first follow-up visit, and by 24,2%, 23,3% and 28,5% at the second, third and fourth follow-up visits respectively compared with baseline levels. A dose of 10 mg simvastatin brought about a reduction in total cholesterol similar to those found with higher doses. The mean triglyceride level was reduced by 20,9% with 20 mg simvastatin. The high-density lipoprotein cholesterol level was not altered significantly and neither was the control of diabetes. Clinical adverse experiences thought to be caused by simvastatin were abdominal discomfort and nausea, exfoliative dermatitis, tinnitus and light-headedness as well as dry, irritated eyes. Levels of the enzymes aspartate aminotransferase, alanine aminotransferase and creatinine kinase were raised in 5, 6 and 5 patients respectively. Simvastatin in doses of 10 mg or 20 mg daily reduces total cholesterol and triglyceride levels effectively in NIDDM patients with hypercholesterolaemia.
- BB - Editors737